Alert archive / Oregon / Gale Warnings in 2024

Gale Warning 39, NWS Medford, OR

December 10, 2024

NWS Medford, OR issued this gale warning at Dec 10, 2024, 2:02 PM PST. It took effect at Dec 11, 2024, 7:00 AM PST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2024, 2:02 PM PST (22:02 UTC)
In effect from
Dec 11, 2024, 7:00 AM PST
Expired
Dec 12, 2024, 4:00 AM PST
In force
21 hr
Issued by
NWS Medford, OR

The text

As transmitted.

799 
WHUS76 KMFR 102202
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
202 PM PST Tue Dec 10 2024

PZZ350-356-370-376-111115-
/O.NEW.KMFR.GL.W.0039.241211T1500Z-241212T1200Z/
/O.EXT.KMFR.SC.Y.0106.241212T1200Z-241213T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
202 PM PST Tue Dec 10 2024

...GALE WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 4 AM PST
THURSDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM THURSDAY TO 10 AM
PST FRIDAY...

* WHAT...For the Gale Warning, south winds 25 to 30 kt with gusts
  to 40 kt and very steep seas 10 to 13 ft at 7 seconds expected.
  For the Small Craft Advisory, south winds shifting to northwest
  20 to 30 kt and steep seas 10 to 15 ft at 15 seconds expected.

* WHERE...All areas. 

* WHEN...For the Gale Warning, from 7 AM Wednesday to 4 AM PST 
  Thursday. For the Small Craft Advisory, from 4 AM Thursday to 
  10 AM PST Friday.

* IMPACTS...Strong winds and steep to very steep seas could 
  capsize or damage vessels. Low visibility conditions are 
  expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
734 
WHUS76 KMFR 111031
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
231 AM PST Wed Dec 11 2024

PZZ350-356-370-376-112345-
/O.CON.KMFR.GL.W.0039.241211T1500Z-241212T1200Z/
/O.EXT.KMFR.SC.Y.0106.241212T1200Z-241213T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
231 AM PST Wed Dec 11 2024

...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 AM
PST THURSDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM THURSDAY TO 4 AM
PST FRIDAY...

* WHAT...For the Gale Warning, south winds 25 to 30 kt with gusts
  to 40 kt and very steep seas 10 to 13 ft due to a mix of west
  swell at 15 seconds and wind seas at 7 seconds expected. The
  worst conditions are expected from mid afternoon through tonight.
  For the Small Craft Advisory, south winds shifting to northwest
  20 to 30 kt and steep seas 10 to 17 ft at 15 seconds expected.

* WHERE...All areas.

* WHEN...For the Gale Warning, from 7 AM this morning to 4 AM 
  PST Thursday. For the Small Craft Advisory, from 4 AM Thursday 
  to 4 AM PST Friday.

* IMPACTS...Strong winds and steep to very steep seas could 
  capsize or damage vessels. Low visibility conditions are 
  expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
444 
WHUS76 KMFR 112214
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
214 PM PST Wed Dec 11 2024

PZZ350-356-370-376-121115-
/O.CON.KMFR.GL.W.0039.000000T0000Z-241212T1200Z/
/O.CON.KMFR.SC.Y.0106.241212T1200Z-241213T1200Z/
/O.NEW.KMFR.GL.A.0023.241213T1200Z-241214T0300Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
214 PM PST Wed Dec 11 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM THURSDAY TO
4 AM PST FRIDAY...
...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
EVENING...

* WHAT...For the Gale Warning, south winds 25 to 30 kt with gusts
  to 40 kt and very steep seas 10 to 14 ft due to a mix of west
  swell at 15 seconds and wind seas at 7 seconds expected. For the
  Small Craft Advisory, south winds shifting to northwest 15 to 20
  kt with gusts up to 25 kt and seas 11 to 16 ft at 14 seconds. 
  For the Gale Watch, south winds 35 to 45 kt with gusts up to 55 
  kt and very steep and dangerous seas 16 to 21 ft.

* WHERE...All areas.

* WHEN...For the Gale Warning, until 4 AM PST Thursday. For the 
  Small Craft Advisory, from 4 AM Thursday to 4 AM PST Friday. 
  For the Gale Watch, from late Thursday night through Friday 
  evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
003 
WHUS76 KMFR 121016
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
216 AM PST Thu Dec 12 2024

PZZ350-356-370-376-122330-
/O.CON.KMFR.GL.W.0039.000000T0000Z-241212T1200Z/
/O.CON.KMFR.SC.Y.0106.241212T1200Z-241213T1200Z/
/O.EXT.KMFR.GL.A.0023.241213T1200Z-241214T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
216 AM PST Thu Dec 12 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...
...GALE WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
EVENING...

* WHAT...For the Gale Warning, south winds 25 to 30 kt with gusts
  to 40 kt and very steep seas 10 to 14 ft due to a mix of west
  swell at 15 seconds and wind seas at 7 seconds expected. For the
  Small Craft Advisory, south winds becoming southwest to
  northwest at 10 to 20 kt with gusts up to 25 kt and seas 11 to
  17 ft at 14 seconds. For the Gale Watch, south winds 35 to 45 
  kt with gusts up to 55 kt and very steep and dangerous seas 16 
  to 21 ft.

* WHERE...All areas.

* WHEN...For the Gale Warning, until 4 AM PST early this 
  morning. For the Small Craft Advisory, until 4 AM PST Friday. 
  For the Gale Watch, from late tonight through Friday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Dec 10, 10:03 AM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 10, 10:03 AM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1003 AM PST Tue Dec 10 2024

.DISCUSSION...Satellite image shows fog and freezing fog in the
Umpqua Basin. Illinois Valley and Grants Pass area. Fog in the
Rogue Valley is shallow to the point where you can see blue skies, and
it's confined to around the Medford area. The shallow layer of
fog should burn off in the next hour or two with mostly clear
skies. Elsewhere, it's mostly clear with not much more than a few
high level clouds moving in from the west. A few adjustments were
made to the forecast to add some detail on the fog and low clouds,
otherwise it's on track for today.

The pattern will become ore active later in the week, possibly
into next weekend, but the details on the timing, strength and
track of the storms remains unclear with the operational models
showing varying solutions and the ensemble members not really
shedding much light on any one solution. Once the new data comes
in later this morning, we hope to have better clarity, but no
guarantee.

&&

.AVIATION...10/18Z TAFS...Areas of LIFR ceilings and freezing
fog remain in portions of the Umpqua Valley, lower Rogue Valley and
the Illinois Valley currently. These will mostly dissipate through
this afternoon with VFR to prevail all areas.

An approaching front will bring high clouds through tonight, but
precipitation is still not expected in this TAF period. While
reduced ceilings and visibilities remain in the forecast for the
Umpqua and Rogue valleys tonight into Wednesday, daytime clouds and
additional drying may help to preclude widespread fog/low cloud
development. -Spilde

&&

.MARINE...Updated 800 AM PST Tuesday, December 10, 2024...Area
waters will remain below advisory conditions today, although long-
period westerly swell may cause locally steep seas through this
afternoon.

A front arriving from the west will bring gusty southerly winds and
westerly swell on Wednesday morning. Current guidance shows steep
seas building in all waters through at least Thursday afternoon,
with areas of very steep and hazardous seas possible in outer
waters. A coastal jet could develop from Port Orford to Bandon as
frontal winds are squeezed against the coast. Winds of 35 kts will
be possible late Wednesday afternoon.

A low pressure system is forecast to approach the area this weekend,
although timing remains uncertain. The worst conditions are expected
some time from Saturday morning to Sunday morning. Gale seas are
possible in current guidance, although there's only moderate
confidence in that possibility right now. Additional guidance will
help to solidify the forecast for this period, but some amount of
steep to very steep seas are expected. -TAD

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement until 4 PM PST this afternoon for ORZ021-
     022.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory from 7 AM Wednesday to
     4 PM PST Thursday for PZZ350-356-370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 12:52 AM PSTDense Fog AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine6 hr
Dec 10, 2:24 AM PSTSmall Craft AdvisoryMFR3 days

Nearby

Gale Warnings in Oregon, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.